A heartbroken mum broke down in tears yesterday as a doctor said 'Sorry' to her for wrongly prescribing a huge overdose of an epilepsy drug that caused the death of her five-year-old son.
Bailey Ratcliffe died after being given around six times the recommended dose of phenytoin.
As she gave evidence at Bradford Coroner's Court, Dr Helen Moore turned to the little boy's mum Carrianne and said: "I just wanted to say it's with tremendous sorrow I find myself here today."
She apologised not only for the mistakes that were made but also that it had taken 'three-and-a-half years to see you face to face and say how sincerely sorry I am for these mistakes'.
Carianne and other family members were in tears as she made her apology.
Bailey, who was epileptic, died at his local Dewsbury District Hospital in West Yorkshire in May 2009. He had been taken to the hospital's accident and emergency department while suffering the worst fit his family had ever witnessed.
He was given the phenytoin on the orders of Dr Moore, a paediatric registrar.
Dr Moore told how Bailey had been given other drugs by his family, paramedics and A&E staff to try to control the fitting but she decided it was time to move on to phenytoin.
Toxicologist Richard Sykes said the level of phenytoin in his blood was 'considerably excessive' and at least six times the amount there should have been.
Dr Moore admitted she had made a mistake in the dosage instructions to a junior doctor. She revealed how she thought she got confused with the procedures for administering a different drug used in cases of severe asthma.
"I just made a mistake," she said. "I just got confused. I don't know why - on this day, at that time."
Bailey was transferred to a paediatric ward in the hospital but later that afternoon he began to deteriorate and stopped breathing. A resuscitation team were unable to save his life. Dr Moore said it had been a very busy day as she was the only paediatric registrar on duty.
Pathologist Professor Philip Batman told the court the cause of death was phenytoin toxicity complicated by Bailey's epilepsy.
The inquest continues.
More:Advice And Health
Suggested For You
SUBSCRIBE AND FOLLOW
Get top stories and blog posts emailed to me each day. Newsletters may offer personalized content or advertisements.Learn more